How could my medications affect my hearing health?
It seems unlikely that the medications on which we depend could harm our hearing. But many of the medications and chemicals we are surrounded with can be ototoxic.
Medications and chemicals are ototoxic when they can cause hearing loss, either temporarily or permanently. Both over the counter and prescription medications can be ototoxic.
Pharmaceutical drugs (both prescription and over the counter) can be helpful for treating certain diseases and ailments, but they are not without consequences. All drugs have side effects, and some can result in damage to the delicate inner-ear hair cells, which can disturb hearing ability and balance.
Drugs often have a cumulative effect as well: they can accumulate in the tissues of the body, so symptoms can worsen as chemicals build up in the cells.
Ototoxicity can be either temporary or permanent, so it is important to understand how it works and what to do if you begin to experience it.
Currently, there is a list of 200+ chemicals and medications that are ototoxic, meaning their use or exposure can result both balance disorders and hearing loss. If you use any of these categories of pharmaceuticals, it’s a good idea to check with your doctor about the potential effects on hearing health.
NSAIDs: Not for Regular Use
Pain Relievers (Non-Steroidal Anti-Inflammatory medicines) like aspirin, acetaminophen and other over the counter drugs can be useful for the reduction of inflammation and easing common aches and pains. Studies show, however, that frequent use of these medicines can cause hearing damage or tinnitus. Even the daily aspirin recommended many doctors can have consequences to your hearing.
Antibiotics: Not as Safe as You Might Think
Although antibiotics are life-saving medicines in some cases, they are not harmless and should only be taken when absolutely necessary. For example, hearing loss is a listed side effect of the Aminogycosides category of antibiotics. Because of this, aminoglycosides are often considered a last-resort treatment for severe illnesses when other antibiotics are ineffective.
Diuretics are often recommended for ailments like glaucoma, high blood pressure, edema and other concerns. These drugs may trigger temporary tinnitus and hearing loss, though the reason is not fully understood.
Cisplatin, a platinum-based chemotherapy for treatment of metastatic bladder, ovarian, and testicular and cancers, lists side effects ranging from tinnitus and vertigo to temporary or even permanent hearing loss. There is a strong connection between platinum-based chemotherapy therapies and hearing damage, and ways to lessen this side effect are currently being explored.
Do Your Part
While using one of these drugs may become necessary for a health concern, it is important to weigh the benefits and risks to every treatment. Understanding side effects and risks of any medication (even over the counter drugs) is crucial, so you recognize these things if they occur.
Everyone is unique, and drugs have varying effects for different people, so pay close attention to your body and your hearing. If treatments you are using begin to affect you, speak with your doctor about possible alternatives.
When you first notice that a medication is causing hearing or balance problems, pausing your medication is usually the quickest way to make the symptoms subside. If you are diligent and pro-active, permanent impairment can usually be prevented.
Remember that the first step to halting hearing loss and preventing further damage is to recognize your situation. Come in today for a hearing screening and formulate a strategy to train your brain to listen actively and effectively.
Diablo Hearing Services 2301 Camino Ramon, STE 106 San Ramon (925) 394-4646